Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
Dr. K, I am a rapidly cyling bipolar American exXXXXX XXXXXving in Portugal. I am 58, in perfect health except for herniated discs and the bipolar condition. Have lost over 80 pounds since my move 3 years ago to Portugal and no longer have any sign of diabetes, great right...well, no. Am just crazy with pain, can't take pain meds as I have psychotic epos ides that scare my partner and I quite a bit, thinking more and more scary thoughts of killing myself. Just feel like I am making everyone and myself miserable. I have a good therapist, but the psychiatrist threw a massive amount of meds that landed me in the emergency room, drooling and unresponsive. He was also not available and did not have anyone on call to assist. I am now only on Xanax and Topamax. Working very hard to have a "bipolar advantage" and therapy is helping. Are there pain med's for the nerve damage (I have had cat scans, the discs are not looking good) that will not cause a psychotic episode. I am now doing physical therapy 3 times a week; heat, TENS machine and massage. Just begun that last week. Any direction I can give my Portuguese shrink and family doctor would be helpful. Constance
I am sure there are more "cocktails" I didn't have available to note
Hello ! Thank you for your question, I’m Dr. Vikas (M.D Psychiatry) and I’ll try to help you today.
Have you ever tried Gabapentin (Neurontin)?
It can be useful for Neuropathic / chronic pain. Since this medicine belongs to anticonvulsant category drug so will not cause any psychotic episode or worsen your mood symptoms. The usual dose range is from(NNN) NNN-NNNNmg per day in 3 divided doses.
If you have not tried this medicine, you can discuss with your doctor about trying it.
Will wait for your reply so that we can discuss further.
Since I am very sensitive...Arthorotec 75 caused a an episode so fierce I was caught attempted to murder stray kittens (I am an animal rights advocate) why would this drug with these side effect that are listed be safe?
More common in children
yes, it says children, but these side effects are just the type I need to avoid.
Thanks for your reply.
See, as you must be knowing, all medicines can cause side effects.
Now, side effects can be dose dependent (occur while increasing the dose), dose independent or time dependent (may appear while starting the treatment or later while continuing the treatment).
One special type of side effects are idiosyncratic drug reactions which are not routinely seen but may occur rarely or unpredictably in some patients.
Diclofenac is a very commonly used analgesic worldwide. The type of side effect you experienced is rarely reported by patients taking it (I have never seen it in any of my patient till yet), so what you experienced could be taken as an idiosyncratic drug reaction in my view.
Every patient is unique and no one can predict in advance, how a particular patient is going to react to a particular medicine. There can be several side effects mentioned in the literature related to a particular medicine but it is not necessary that a patient taking that medicine is going to experience all of them. It is also possible that patient may not experience a single side effect or may experience mild transient side effect.
As I mentioned earlier, Gabapentin is a totally different medicine. It can be useful for neuropathic / chronic pain. It should not worsen mood symptoms or cause cause psychotic symptoms as seen clinically. In fact, we sometimes use it in our Bipolar patients and patients suffering from psychosis as an additional medicine for controlling the symptoms.
So you can discuss with your doctor about trying this medicine in your case. Hopefully, you will find it useful.
Please feel free to discuss further if you have any query regarding my answer.
Thoughtful and helpful answer. I will give it a try, thank you for your advice.
You are most welcome.
I really enjoyed working with you. Please feel free to request me again when you come back to ask another question. You can Bookmark my profile link in your browser. ( http://www.justanswer.com/mental-health/expert-drvikas/ ).
If you do not require further assistance, please rate my answer with one of the positive ratings (3,4,5 / smiley faces) as this is the only way how we are compensated for our time and expertise.
Please take a moment to rate the answer.